Heavy Snow, West Polk
- When
- April 15, 9:29 AM CST to 8:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- Public
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
An area of surface low pressure moved across the central plains toward the Great Lakes, while an inverted trough extended up into the northern plains. Along and east of the trough, winds were easterly in direction and relatively dry.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure moved across the central plains toward the Great Lakes, while an inverted trough extended up into the northern plains. Along and east of the trough, winds were easterly in direction and relatively dry. As the snow moved in, temperatures generally ranged in the lower to middle 30s. This led to some slushy snow initially, which later froze in spots as temperatures fell into the upper 20s. Travel thus became tricky due to slippery and snow covered roads. Six to eight inches of snow fell across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 15, 8:39 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 AM CDT FRI APR 15 2011
.DISCUSSION...
FORECAST CHALLENGE CONCERNS MAINLY ONGOING HEADLINES/SNOW
AMOUNTS/PCPN PHASE. MORNING CALLS REVEALING THAT 3-4 INCHES OF
SNOW ALREADY ON THE GROUND ACROSS PORTIONS OF GRIGGS INTO EDDY
COUNTIES. WITH SNOW TO CONTINUE HAVE UPGRADED THESE COUNTIES TO
WINTER STORM WARNING. HAVE ALSO EXPANDED ADVISORY EASTWARD INTO GRAND
FORKS COUNTY BASED ON RUC TRENDS OF GRADUALLY PUSHING PCPN BAND
EASTWARD DURING THE DAY. WILL CONTINUE TO MONITOR CONDITIONS IF
CURRENT WARNINGS/ADVISORIES NEED TO BE FURTHER ADJUSTED. NOT MANY
CHANGES PLANNED OTHERWISE WITH FORECAST.
&&
.AVIATION...
IFR VSBY IN SNOW WILL BE CONFINED TO FAR WESTERN FA WITH MVFR
CIGS/VSBY EASTWARD TO THE VALLEY REGION. EAST OF THE VALLEY DRIER
AIR SHOULD KEEP CONDITIONS MAINLY VFR.
&&
.HYDROLOGY...
FLOODING CONTINUES ON THE RED RIVER AND MANY OF ITS TRIBUTARIES IN
NORTH DAKOTA AND MINNESOTA. WATER LEVELS ON THE RED RIVER FROM
WAHPETON TO HALSTAD WILL CONTINUE TO SLOWLY FALL OVER THE NEXT
WEEK...BUT MODERATE TO MAJOR FLOOD LEVELS WILL PERSIST FOR THE NEXT
SEVERAL DAYS. THE CREST OF THE RED RIVER IS NEARING THE VICINITY OF
OSLO AFTER CRESTING IN GRAND FORKS THURSDAY. RISES WILL CONTINUE
DOWNSTREAM AT BOTH DRAYTON AND PEMBINA THROUGH NEXT WEEK.
THE SHEYENNE RIVER AT VALLEY CITY PEAKED WEDNESDAY NIGHT AND HAS
BEEN FALLING VERY SLOWLY EARLY THIS MORNING. HOWEVER...RELEASES FROM
BALD HILL DAM WILL BE INCREASED AGAIN ON SATURDAY...RESULTING IN A
SECONDARY RISE TO NEAR 20.5 FEET SUNDAY EVENING. FARTHER DOWNSTREAM
AT LISBON...THESE INCREASED RELEASES WILL RESULT IN WATER LEVELS
NEAR 21 FEET BY THE MIDDLE OF NEXT WEEK. OVERLAND FLOODING WILL
CONTINUE ACROSS SOUTHEAST NORTH DAKOTA...ESPECIALLY AROUND
KINDRED...WEST FARGO AND HARWOOD.
THE LATEST FLOW MEASUREMENTS FROM MANITOBA HAVE RESULTED IN UPDATED
FORECASTS ALONG THE PEMBINA RIVER AT WALHALLA AND NECHE. INCREASING
FLOW WILL RESULT IN A RISE TO ABOVE MODERATE FLOOD STAGE AT WALHALLA
BY THE MIDDLE OF NEXT WEEK. WATER LEVELS AT NECHE WILL REMAIN
ELEVATED ABOVE MAJOR FLOOD STAGE WITH FLUCTUATIONS DUE TO ICE/DEBRIS
JAMS POSSIBLE.
AREAL FLOOD WARNINGS ARE IN EFFECT FOR THE OVERLAND FLOODING THAT IS
OCCURRING IN MANY AREAS. OVERLAND FLOODING WILL BE ON THE INCREASE
IN RURAL AREAS NEAR THE RED RIVER FROM OSLO NORTH INTO THE PEMBINA
AREA IN THE NEXT FEW DAYS.
NEW SNOWFALL FROM THE IMPENDING STORM SYSTEM TODAY INTO SATURDAY
ACROSS EASTERN ND WILL NOT HAVE AN IMMEDIATE IMPACT ON RIVER
LEVELS...BUT WILL CAUSE SAFETY CONCERNS WHEN TENDING TO DIKES AND
LEVEES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ014-
015-026-027-029-030-039-053.
WINTER STORM WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ024-028-
038-049-052.
MN...NONE.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 617 AM CDT FRI APR 15 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 617 AM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SPRING STORM SYSTEM WILL BRING WINTRY PRECIPITATION TO THE REGION TODAY. A MIX OF SNOW...RAIN...AND EVEN A BIT OF FREEZING RAIN WILL AFFECT LOCATIONS FROM THE RED RIVER VALLEY AND WESTWARD. THE SNOW WILL CONTINUE FOR MUCH OF THE DAY BEFORE TAPERING OFF THIS EVENING. SOME OF THE SNOW BANDS COULD BE HEAVY AT TIMES...WITH THE BEST CHANCE FOR HIGH ACCUMULATIONS OF 6 TO 8 INCHES MAINLY IN THE VALLEY CITY TO FORMAN AREAS. LOCATIONS FURTHER NORTH AND EAST WILL SEE SNOW AMOUNTS IN THE 3 TO 6 INCH RANGE SOUTH AND WEST OF A DEVILS LAKE TO FARGO LINE...WITH LIGHTER AMOUNTS IN THE NORTHERN RED RIVER VALLEY AND OVER WESTERN MINNESOTA. WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STORM SYSTEM COULD BRING SNOW AND STRONG NORTHERLY WINDS TO THE REGION TUESDAY NIGHT AND WEDNESDAY. AMOUNTS ARE UNKNOWN AT THIS POINT...STAY TUNED FOR FURTHER UPDATES. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF PRECIPITATION AMOUNTS ARE ALWAYS APPRECIATED. JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 AM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW NEW ROCKFORD 47.68N 99.14W
04/15/2011 E3.0 INCH EDDY ND LAW ENFORCEMENT
EDDY COUNTY SHERIFFS OFFICE REPORT.
&&
WBARRETTThe national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298699, 298701, 298702, 298703, 298705, 298706.